Q. My husband had hip replacement surgery in January. For two days after the surgery, he was a bit groggy. By the third day he was hallucinating.

I was trying to prevent him from injuring his new hip while he was seeing bobcats, raccoons, cattle trucks and airplanes, all in his hospital room. He threatened to divorce me because I wouldn’t take him home. We've been through Hell.

We thought he'd had a stroke but that was ruled out. We finally figured out it was probably the OxyContin he was given for pain.

Since this happened I've heard of other people on this drug who have had hallucinations. Why don't they get that drug off the market?

A. OxyContin (timed-release oxycodone) is a very effective pain reliever, but like other narcotics, it may sometimes cause hallucinations. Doctors should alert patients and their families about this possibility so they don’t have to go through the terror you experienced.


Join Over 120,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. madrone
    venus California

    I started taking oxycontin again after years of being off it. I know better, and the stuff can cause an effect of more pain & inflammation. My bowels hurt, stomach hurts. Even low back which means my kidneys are upset. It is causing more pain then good. I think for a very short duration it is helpful, but long term NoWAy. The only med that relieves pain without terrible side effects is nucynta. Pricy but worth it. Its brand so you know what you’re getting, just as needed. And no costipation. It’s a miricle. To those interested I’d choose that over the big O ano

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.